SEAMOS AMIGOS

Editar mi perfil

Hypoglycemia

Por Lic. Nina Nazor Robles* -
Hypoglycemia

When you have diabetes, you get hypoglycemia (low levels of glucose in the blood) either when your blood sugar drops below 70 mg/dl or when your glucose level drops suddenly after being high.

Hypoglycemia occurs mainly when you are on insulin, taking pills for diabetes, doing both, or if you don’t get the right balance between what you eat and your medication.

It is very important to avoid hypoglycemia, as well as learn to recognize it and treat it if it does occur. Your blood glucose level can rise to 300 mg/dl or even higher without you feeling major symptoms. However, it cannot drop too low without you realizing it.

If your blood sugar (glycemia) falls to 50 mg/dl or less, you’ll feel dizzy and sick. If it drops to as low as 30 mg/dl, you’ll probably pass out. This happens because your brain is the main glucose consumer in your body. It governs all your bodily activities, from voluntary movements to involuntary movements, such as heartbeat and breathing.

When the brain notices your glucose levels dropping, it sends out alarm signals for you to eat and rest until your glucose level recovers. If your glucose keeps falling, the mind gets confused and you may pass out. If your glucose level does not rise again immediately, the situation can become extremely dangerous and your health and your life could be at risk.

Causes of hypoglycemia

  • An excessive dose of medications that lower blood sugar
  • Skipping meals
  • Doing more exercise than usual

Symptoms of hypoglycemia

Hypoglycemia has several phases. These are the features of each one:

Phase 1.The person feels dizzy, shaky, and nervous. Their stomach feels empty. They might also feel hungry or a have a great urge to eat. Their head hurts and they feel sleepy.

Phase 2.If the hypoglycemia continues, the person may become confused, suffer from blurred vision, laugh and/or cry for no apparent reason, and feel even more tired and dizzy.

Phase 3.Usually, only people on insulin reach this phase. This can include fainting, having convulsions and, most dangerously, falling into a life-threatening coma. These are some of the more serious consequences of hypoglycemia. This is why you have to avoid it and know how to treat it if it occurs.

What to do if you get hypoglycemia?

Immediately eat something to get your blood sugar to rise quickly, and then measure it again.

In phase 1, you have to eat something that contains 15 grams of carbohydrates, such as:

  • 1 tablespoon of sugar, honey, or jelly, or 3 or 4 pieces of candy
  • 1 glucose tablet (sold especially for this purpose)  
  • ½ glass or 4 ounces of a regular (not diet) soft drink

Remember that chocolates, whole milk, cakes, and pies that contain fat and sugar are not good for treating hypoglycemia. They don’t raise glucose levels quickly.

After eating the aforementioned food items is when you should measure your blood sugar. If you try to measure it first, it may drop even lower by the time you find the monitor and take the measurement.

The symptoms of phase 1 should disappear within 15 minutes of eating the foods listed above. If not, take another dose and measure your blood sugar again.

If you get phase 2 symptoms, double the dose of the foods listed above. Take 2 tablespoons of sugar or honey or 1 glass of a sugared soft drink. If the symptoms do not disappear in 15 minutes, repeat the dose.

If someone reaches phase 3 and loses consciousness, there are 3 things people nearby should do:

  • Rub honey over the person’s gums. Unconscious people cannot swallow. Giving them a drink or candy could make them choke. Rubbing sugar or honey on the inside of their cheeks or on their gums, however, starts to raise their blood sugar immediately. The sugar or honey is absorbed by the mucous membranes inside the mouth.
  • Give the person a glucagon injection. Glucagon is a hormone that has the opposite effect of insulin. It raises blood sugar (doctors prescribe glucagon injection kits when they think it might be necessary).  
  • After giving them honey or a glucagon shot, get the person to the nearest hospital as quickly as possible. Remember that people with diabetes must always wear their bracelet or some kind of identification tag or card that states their full name, that they have diabetes, the medications they are on, and whom to contact in case of emergency.

 

INSCRÍBETE YA AL NEWSLETTER
Recibe alertas y noticias de Dietas y Nutrición a tu correo

Enviamos un correo de bienvenida a {{email}}, pero al parecer ese destinatario no existe.

¿Es correcto este email?